Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 25, NWS Brownsville, TX

May 16, 2008Cameron County, Willacy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 16, 2008, 3:41 AM CDT for Cameron County, Willacy County, Texas. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2008, 3:41 AM CDT (08:41 UTC)
Expired
May 16, 2008, 4:30 AM CDT
In force
49 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

Counties Cameron County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 65 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 4:00 AM CDTTSTM WND DMGSanta Rosa, TXTRUCK FLIPPED OVER IN DRIVEWAY AT INTERSECTION OF ORPHANAGE AND LOUISIANA. POWER LINES ALSO BLOWN DOWN.
May 16, 4:05 AM CDTTSTM WND GST 0Harlingen, TXHARLINGEN TOWER CHIEF REPORTS WEST TOWER CAB WINDOW BLOWN OUT FROM LAST NIGHTS 86 MPH WIND GUST. DEBRIS FROM ADJACENT BUILDING ROOF IN TOWER CAB.
May 16, 4:05 AM CDTTSTM WND GST 86Harlingen, TXHARLINGEN AIRPORT ASOS REPORTED WINDS OF 69G75KTS AT 0405.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 8.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2008-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2008-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4520 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
-0.6
Supercell composite
-2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 160842
SVRBRO
TXC061-489-160930-
/O.NEW.KBRO.SV.W.0025.080516T0841Z-080516T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
341 AM CDT FRI MAY 16 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CAMERON COUNTY IN DEEP SOUTH TEXAS.
  WILLACY COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 430 AM CDT

* AT 341 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DESTRUCTIVE 70 MPH WINDS...11 MILES SOUTH OF LASARA...MOVING EAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LASARA BY 340 AM CDT.
  YTURRIA BY 350 AM CDT.
  SANTA ROSA BY 355 AM CDT.
  PRIMERA BY 400 AM CDT.
  COMBES BY 405 AM CDT.
  HARLINGEN VALLEY AIRPORT BY 410 AM CDT.

THIS IS A DANGEROUS STORM MOVE INTO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING...AWAY FROM WINDOWS. COVER YOUR HEAD WITH
PILLOWS OR CUSHIONS.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2615 9787 2636 9786 2637 9787 2644 9787
      2645 9794 2646 9796 2658 9795 2658 9753
      2615 9752
TIME...MOT...LOC 0841Z 281DEG 32KT 2631 9794

$$

59
1 follow-up statement
000 
WWUS54 KBRO 160906
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
406 AM CDT FRI MAY 16 2008

TXC061-489-160930-
/O.CON.KBRO.SV.W.0025.000000T0000Z-080516T0930Z/
WILLACY-CAMERON-
406 AM CDT FRI MAY 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR NORTHWESTERN CAMERON AND CENTRAL WILLACY COUNTIES...

THE SEVERE THUNDERSTORM WILL BE NEAR...
  COMBES BY 405 AM CDT.
  HARLINGEN VALLEY AIRPORT BY 410 AM CDT.
  SANTA MONICA BY 415 AM CDT.
  RIO HONDO BY 420 AM CDT.
  LOZANO BY 425 AM CDT.

THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...
  QUARTER SIZE HAIL.
  DAMAGING WIND GUSTS OF 60 TO 70 MILES AN HOUR.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. MOVE TO A PLACE OF SAFETY...AN INTERIOR ROOM IN THE LOWEST
FLOOR OF YOUR HOUSE OR BUSINESS.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OF LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

&&

LAT...LON 2631 9786 2632 9785 2635 9785 2639 9786
      2640 9788 2657 9789 2656 9756 2615 9752
      2615 9787
TIME...MOT...LOC 0906Z 281DEG 32KT 2627 9770

$$

59

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:37 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 16, 2:37 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
237 AM CDT FRI MAY 16 2008

.DISCUSSION...
MULTIPLE FACTORS COMING TOGETHER TO PRODUCE SHOWERS AND
THUNDERSTORMS FOR DEEP SOUTH TEXAS TODAY. LAST NIGHTS SOUNDING
SHOWED PW OF 2.09 INCHES WITH ABSOLUTELY NO CAPPING INVERSION
PRESENT...CAPE OF 3700..AND TT OF 50. ATMOSPHERE VERY UNSTABLE
WITH DEWPOINTS IN THE UPPER 70S. COLD FRONT CURRENTLY MOSEYING
SOUTHWARD JUST NORTH OF THE RIVER...NOT CURRENTLY PROVIDING FOCUS
FOR SHOWERS ITSELF. MIDLEVEL SHORTWAVE SWEEPING THROUGH SOUTH
TEXAS SPARKING SHOWERS AND THUNDERSTORMS OVER THE WESTERN CWA AND
ABOUT 100 MILES SOUTH OF BROWNSVILLE. RAIN WILL CONTINUE TO SPREAD
EASTWARD THROUGH THE REST OF THE CWA TONIGHT...WITH AREAS OF HEAVY
RAIN BEING THE BIGGEST THREAT. SOME STRONG TO SEVERE THUNDERSTORMS
ARE STILL EXPECTED...WITH SOME HAIL AND HIGH WINDS AGAIN
THREATENING. MODELS DO INDICATE THAT CONDITIONS WILL IMPROVE FOR
THIS AFTERNOON...BUT ANOTHER MIDLEVEL VORT TONIGHT ALONG WITH
CONTINUED SATURATED ATMOSPHERE WILL BRING ANOTHER CHANCE FOR RAIN
TONIGHT. MOST OF THE STRONGER ACTIVITY TONIGHT WILL BE HELD
FURTHER SOUTH IN MEXICO SOUTH OF THE FRONT. PRECIPITATION CHANCES
WILL NOT DIMINISH PROBABLY UNTIL MONDAY WHEN SATURATED ATMOSPHERE
IS FINALLY FORCED BACK OUT TO SEA BY NORTHWEST WINDS ALOFT.

TEMPERATURES TODAY AND TOMORROW WILL BE ABOUT 5 DEGREES BELOW
NORMAL...BUT THIS IS DUE TO THE OVERCAST SKIES EXPECTED ALL DAY
AND NOT FROM ANY TEMPERATURE DIFFERENCES BEHIND THE FRONT. LOWS
WILL ALSO BE ABOUT 5 DEGREES BELOW NORMAL. TEMPERATURES RETURN TO
NORMAL STARTING SUNDAY WITH BREAKS IN THE CLOUD COVER...WITH ABOVE
NORMAL TEMPS RETURNING FOR EARLY NEXT WEEK AFTER MOISTURE
DEPARTS.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL PLAGUE DEEP SOUTH TEXAS AND THE
RIO GRANDE VALLEY OVER THE NEXT 24 HOURS. FLYING CONDITIONS WILL
BE HIGHLY DEPENDENT ON THE ACTIVITY. WIDESPREAD ACTIVITY IS
EXPECTED THIS MORNING AND SLOWLY TAPERING OFF THROUGH THE
AFTERNOON. ISOLATED SEVERE STORMS WITH OCCASIONAL TO FREQUENT
LIGHTNING AND TORRENTIAL DOWNPOURS ARE POSSIBLE.

&&

.MARINE...
A SMALL CRAFT ADVISORY WILL BE POSTED FOR THE OFFSHORE WATERS
TODAY AS COLD FRONT MOVES THROUGH THE COASTAL WATERS. WINDS SHIFT
TO THE NORTHEAST AND SEAS BUILD THROUGH THE DAY. OTHER CONCERNS
WILL BE NUMEROUS SHOWERS AND THUNDERSTORMS IN ADVANCE AND BEHIND
THE FRONT. NORTHEAST WINDS TO DIMINISH TONIGHT WITH SEAS SLOW TO
SUBSIDE. THE NORTHEAST FLOW IS TO PERSIST THROUGH SATURDAY AND
SLOWLY VEER EAST TO SOUTHEAST SUNDAY AND MONDAY. RAIN CHANCES
REMAIN GOOD SATURDAY AND SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  80  68  80  66 /  80  50  50  40
BROWNSVILLE          82  66  82  66 /  80  50  50  40
HARLINGEN            81  64  82  65 /  80  50  50  40
MCALLEN              83  67  80  67 /  80  50  50  30
RIO GRANDE CITY      79  66  80  67 /  80  50  40  20
SOUTH PADRE ISLAND   81  70  78  67 /  80  50  50  40

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 6 PM CDT THIS
     AFTERNOON FOR GMZ150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

64/59
Hazardous weather outlook, May 15, 5:28 AM CDT, 22 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
528 AM CDT THU MAY 15 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-161200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
528 AM CDT THU MAY 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT
TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION. THE MAIN THREAT
FROM THESE THUNDERSTORMS WOULD BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A LATE SEASON COLD FRONT WILL MOVE THROUGH THE REGION FRIDAY
MORNING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THIS COLD
FRONT. SOME THUNDERSTORMS COULD BE STRONG TO SEVERE WITH THE
THREAT FOR LARGE HAIL. WINDS BEHIND THE FRONT WILL REACH 20 KNOTS
ACROSS THE GULF OF MEXICO.  SMALL CRAFT ADVISORIES ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT TONIGHT INTO FRIDAY
MORNING.

In the hours before

Special weather statement, May 16, 12:20 AM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1220 AM CDT FRI MAY 16 2008

TXZ248-160630-
ZAPATA-
INCLUDING THE CITY OF...ZAPATA
1220 AM CDT FRI MAY 16 2008

STRONG THUNDERSTORMS ARE DEVELOP OVER ZAPATA COUNTY AS WELL AS
NORTHWEST TAMAULIPAS JUST WEST OF THE TOWN OF FALCON. THE STORMS
ARE MOVING EAST TO NORTHEAST AT AROUND 15 MPH. THE STORMS COULD
PRODUCE MARBLE SIZE HAIL...GUSTY WINDS TO 50 MPH AND VERY HEAVY
RAIN WITH AMOUNTS UP TO ONE INCH IN LESS THAN ONE HOUR.

GB

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:09 AM CDTFlash Flood WarningBROZapata2 hr
May 16, 1:46 AM CDTSevere Thunderstorm WarningBROStarr59 min
May 16, 1:49 AM CDTSpecial Marine WarningBRO41 min
May 16, 2:42 AM CDTSevere Thunderstorm WarningBROHidalgo, Starr63 min
May 16, 3:24 AM CDTAreal Flood AdvisoryBROHidalgo96 min
May 16, 3:41 AM CDTSpecial Marine WarningBRO2 hr
May 16, 4:27 AM CDTSevere Thunderstorm WarningBROCameron, Willacy33 min
May 16, 4:29 AM CDTSevere Thunderstorm WarningBROCameron31 min
May 16, 5:29 AM CDTSpecial Marine WarningBRO61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.